Share this:
palgram

Congestive heart failure (CHF)

Posted by @palgram in Heart & Blood Health, Feb 5, 2014

I'm new to this group but not new to congestive heart failure (CHF). What might I learn from this group that would help in my daily coping with this disease?

slearwig

Posted by @slearwig, May 29, 2015

My 88 year old Mother was admitted to a local hospital with dehydration, malnutrition. She was diagnosed with congestive heart failure with Edema (fluid retention) by a Pulmonary Specialist (lung doctor). She was administered IV, Phosphates, Potassium, and Magnesium to control a rapid heart beat. She was placed on Megace (appetite stimulant), amiodarone and Digexin simultaneously (for heart arrhythmia), Bumex (a diuretic for the Edema), and when she was released to a rehab center on May 7, Coumadin (blood thinner) and Zoloft (for depression). She has not picked up since April 30. She still has no appetite , is weak and cannot stand, and has lost 12 lbs. The rehab cut her cold turkey on the Zoloft yesterday morning and replaced it with Remeron later the same night.

The rehab center has detected a U.T.I. and she is now, in addition to the list of meds, being given Levaquin (a fluoroquinolone antibiotic. Her toenails are Yellow with deep green-brown coloration between the toes, but the doctors say no fungal infection.

I visited her yesterday and I took her pulse twice. Her pulse was 60 bpm, then 67bpm, but in spite of the amiodarone and digexin and everything else, her pulse was highly irregular, as 1...2....3...4.5.6.7.8...9......10...11...12...13.14.15.

I talked to the attending nurse at the regab and asked about her arrhythmia, and he asked me "Why didn't you call the Nurse?". And that I needed to call my Mom's Cardiologist. When I then asked if they evewn monitor heart arrhythmia, he said "No. They only work to restore motion". They also do not monitor starvation or anorexia patients, let alone Refeeding Syndrome issues which may be the cause of her heart issues.

The amiodarone and digexin do not seem to be working, and could be causing her problems. She was capable of taking care of herself before she woke up overwhelmed and went to the hospital.

Is a Pulmonary Specialist qualified to diagnose heart-related issues? Or DVT in the legs? Or to diagnose heart arrhythmia? Or starvation or Refeeding issues?

Bumex blocks the passage of urine and uric acid. Mom has arthritis. Is Bumex appropriate for treating an enlarged heart based on Edema after suffering from dehydration and low sodium/potassium/magnesium??

Are the meds counterindicated? I understand that amiodarone is not recommended for the elderly patient.
Should I call the hospital Now? And who do I speak to in order to avoid sending her to the same doctor, her assigned primary physician, if she needs a cardiologist or a doctor skilled in starvation and Refeeding issues, if needed. This is in The East San Fernando Valley, Los Angeles, Ca.

surfin232

Posted by @surfin232, Jun 11, 2015

I was on amiodarone. It was giving me constant headaches. The doctor switched me to multaq. It does not give me headaches and seems to work as well or better. The half-life of amiodarone is about 58 days, so it will take a long time for it to get our of one's system. After my heart problems I didn't care to eat and had a difficult time maintaining my weight. Doctor put me on anxiety pill (mirtazapine) which takes 2 to 4 weeks to fully work; my appetitie has picked up and I almost eat too much. Your mother has a lot of issues going on and I wish you and her the best.

user_cheb939a7

Posted by @user_cheb939a7, Wed, Mar 16 at 1:42pm CST

Congestive heart failure

Currently in stage 3 want to know what can I eat can't get a lot of
exercise swollen legs and ankles. Also have parcaditis of the heart.
Currently on predisone not a good idea.

latisha

Posted by @latisha, Tue, Mar 22 at 2:47pm CST

Is it safe to go through the withdraws from pain medication while having CHF?

colleenyoung

Posted by @colleenyoung, Tue, Mar 22 at 4:36pm CST

Hi @latisha, welcome to Connect.
I moved your message to this discussion thread where you'll meet @user_cheb939a7, @surfin232, @slearwig and @palgram who may have experiences about easing off pain medications while having CHF.

@latisha - are you switching pain medications or planning to manage pain without pain medications?

slearwig

Posted by @slearwig, Tue, Mar 22 at 9:02pm CST

Well. Where can I start? My poor Mom has been through too much. Before she was hospitalized, she was having problems with saliva and phlegm running down her throat at night filling her lungs. She has a spinal curvature. A humpback. And she had a bad tooth. There is strong suspicion that "her edema" may have been caused by the saliva and tooth issue, and that the Bumex should not have been used.

Since I first posted back in May, she has atrophied. She was in a rehab center which continued to administer the amiodarone and far too many meds. They failed to maintain hydration. She had to go to the hospital from the rehab center due to severe dehydration by the negligence of the rehab center, but the attending doctor at the hospital was the house doctor at the rehab center.

My family had to fight the rehab center to get my Mom to a competent hospital, and when we did, they found her UTI that I mentioned back in May was a Superbug infection. She was still dehydrated and vegetated and had developed Stage IV Bedsores. She is now in a different rehab, but is still not recovering. She is still on heart meds though, amiodarone and digoxin, but cannot get up. She has also developed cataracts from her experience (she loves to read). I believe they switched her to Dronedarone (Multag), but she has been through too much. They deny her carbohydrates, and I would hope that they could administer a diet of quality green leafy vegetables like parsley to maintain her liver and perhaps eliminate the heart meds. Or perhaps The DASH Diet, though I know myself. I do well with parsley and baby spring mix salad greens. And Pantothenic acid (Calcium D-Pantothenate) with a little Biotin.

I have to wonder though. She loved drinking Lipton Tea, fresh-brewed. That company changed their method of curing the leaves to "a fresh-pressed" method. It is no longer the same in character or in behavior. She drank that brand all her life without issues, but became sick within a year of drinking the new stuff every night.
She did stop drinking the new version a month before she went to the hospital. She complained that it didn't taste right. I hope that didn't cause her heart issues. I'd like to know what did. Her family lives well into their 90s.

As for her medical malpractice issues, a lawyer is now filling a likely case due to institutional neglect and dehydration and those Stage IV bedsores. I wish I could shut them down Now! and save the others.
This was at Lake Balboa Care Center, Van Nuys, Ca. And when she screamed in pain from those bedsores to the bone, they asked the family for permission to sedate her because "her screaming was disturbing the other patients".

Please login or become a member to post a comment.